Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Goodland, KS

July 1, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 1, 2001, 4:23 PM MDT for Yuma County, Colorado. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 4:23 PM MDT (22:23 UTC)
Expired
Jul 1, 2001, 5:30 PM MDT
In force
67 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:42 PM MDTHail 1Yuma, CO
Jul 1, 5:25 PM MDTHail 1.75Yuma, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.4 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-563 J/kg
Mixed-layer LCL
2713 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WUUS53 KGLD 012223
SVRGLD
COC125-012330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF CLARKVILLE...OR ABOUT 18 MILES
  NORTH OF YUMA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLARKVILLE AT 445 PM MDT
  WAUNETA AT 530 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 4047 10290 4029 10290 4025 10217 4052 10217

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:48 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 1, 2:48 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 1 2001

BACKDOOR COLD FRONT WAS MOVING SOUTHWEST ACROSS SOUTH CENTRAL
NEBRASKA TO THE PANHANDLE OF NEBRASKA. THE ATMOSPHERE HAD BECOME VERY
UNSTABLE EARLY THIS AFTERNOON JUST SOUTH OF THE FRONT WITH LIFTED
INDICES NEAR -10 AT 19Z NORTHWEST OF KSNY. THE AVN HAS BEEN TOO COOL
THE LAST SEVERAL RUNS WITH MOS LOWS AND HIGHS. THE NGM WAS NOT
HANDLING THE ELEVATED CONVECTION OVER NEBRASKA AS WELL AS ETA/MESO
ETA...BUT OTHERWISE THE NGM AND THE ETA APPEAR TO BE DOING A
REASONABLY GOOD JOB WITH THE SCENARIO...SO WILL USE A BLEND OF THESE
2 MODELS.

THE 18Z MESO ETA RUN INDICATES MORE WIDESPREAD PRECIPITATION TONIGHT
THAN THE EARLIER ETA RUN. GIVEN THE UNSTABLE CONDITIONS AND STORMS
BEGINNING TO FIRE OVER EASTERN COLORADO EARLY THIS AFTERNOON...WILL
GO ABOVE NGM GUIDANCE AGAIN AS THE NGM (AND AVN) HAS HAD A DRY BIAS
DURING THE LAST SEVERAL RUNS.  BACK DOOR FRONT IS EXPECTED TO DRIFT
INTO THE KHLC AND KMCK AREAS AS CONVECTION IN VERY COOL AIR NORTHEAST
OF THE FRONT HELPS PUSH THE FRONT FARTHER SOUTHWEST. THE ARRIVAL OF
THE FRONT...UNSTABLE CONDITIONS AND FAVORABLE STORM RELATIVE INFLOW
SHOULD HELP SUSTAIN STORMS THAT FIRE OVER NORTHEAST COLORADO AND
THE PANHANDLE OF NEBRASKA WELL INTO THE NIGHT.

FOR THE NEXT FEW DAYS...EXPECT TEMPERATURES AT OR ABOVE NORMAL AS
THE UPPER LEVEL RIDGING BUILDS INTO THE AREA. WIDELY SCATTERED
STORMS ARE STILL POSSIBLE MONDAY NIGHT AS LOW LEVEL MOISTURE...
REMAINING BOUNDARIES AND MARGINAL MID LEVEL TEMPERATURE SHOULD BE
ENOUGH TO SUPPORT A FEW STORMS.

FOR THE EXTENDED...THE MRF WAS NO LONGER INDICATING MUCH OF A FROPA
DURING THE MIDDLE OF THE WEEK. THE MRF HAS RAISED HIGHS AS MUCH AS
12 DEGREES (77 TO 89 OF THE MEX FOR FRIDAY). NOT READY TO
COMPLETELY ACCEPT THIS SCENARIO GIVEN THE AMOUNT OF COLD AIR
FORECAST OVER THE GREAT LAKES AREA AND THE STRENGTH OF THE TROF THAT
DEVELOPS BY THE SECOND HALF OF THE WEEK. WILL KEEP HIGHS IN THE 80S
THURSDAY AND FRIDAY. WILL ALSO KEEP STORMS IN ALL 5 DAYS AS FLOW
BECOMES MORE WESTERLY AND ALLOWS IMPULSES TO TRACK ACROSS THE
CENTRAL HIGH PLAINS.

.GLD...NONE.

SKIPPER

In the hours before

Special weather statement, Jul 1, 11:28 AM MDT, 4 hours 55 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1128 AM MDT SUN JUL 1 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF INTERSTATE 70.

THUNDERSTORM OUTFLOW FROM ONGOING THUNDERSTORMS IN NORTHERN NEBRASKA
HAS HELPED TO PUSH A FRONTAL BOUNDARY SOUTHWARD NEAR THE KANSAS AND
NEBRASKA BORDER. THUNDERSTORM ACTIVITY OVERNIGHT ACROSS THE
TRI-STATE REGION HAS ALSO INCREASED THE LOW LEVEL MOISTURE WITH
DEWPOINTS IN THE 60S ACROSS KANSAS AND NEBRASKA. WITH AFTERNOON HIGH
TEMPERATURES IN THE MID 90S EXPECTED TODAY...THE ATMOSPHERE WILL
BECOME INCREASINGLY UNSTABLE.  BY LATE AFTERNOON...THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR THE FRONTAL BOUNDARY IN THE VICINITY OF THE
KANSAS AND NEBRASKA BORDER AND CONTINUE TO DEVELOP ACROSS THE AREA
NORTH OF INTERSTATE 70 THOUGH THE EVENING. SOME OF THESE STORMS
MAY BECOME SEVERE WITH ATMOSPHERIC SHEAR PROFILES INDICATING ROTATING
STORMS ARE POSSIBLE. THE MAIN THREAT WITH THESE STORMS WILL BE
DAMAGING WINDS AND LARGE HAIL.

LOCKHART

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:27 PM MDTSevere Thunderstorm WarningGLDYuma63 min
Jul 1, 5:41 PM MDTTornado WarningGLDYuma64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.